Format

Send to

Choose Destination
Toxicol Pathol. 1996 Mar-Apr;24(2):181-9.

Histopathology of acetaminophen-induced liver changes: role of interleukin 1 alpha and tumor necrosis factor alpha.

Author information

1
Environmental Immunology and Neurobiology Section, National Institute of Environmental Health Sciences, Research Triangle Park, North Carolina 27709, USA.

Abstract

Administration of 500 mg/kg acetaminophen (APAP) to female B6C3F1 mice resulted in well-documented pathophysiological changes in the liver manifested as increased serum concentration of liver enzymes (aspartate aminotransferase, alanine aminotransferase, lactate dehydrogenase, and serum sorbitol dehydrogenase), centrilobular congestion, and hepatocellular degeneration and necrosis. The role of proinflammatory cytokines, including tumor necrosis factor alpha (TNF-alpha) and interleukin 1 alpha (IL-1 alpha), on the hepatotoxicity of APAP was examined at 4, 8, 12, and 24 hr following APAP administration. Neutralization of TNF-alpha or IL-1 alpha with specific antibodies partially prevented the hepatotoxic effects of APAP at the 4- and 8-hr time points. In addition, prior administration of anti-TNF-alpha antibodies shortened the recovery time following APAP treatment. While IL-1 receptor antagonist (IL-1ra) had only a modest protective effect against APAP-induced liver damage, as determined by serum enzyme release, IL-1ra had no effect on the degree of hepatic congestion or necrosis at any of the time points examined. On the other hand, administration of antibodies against IL-1ra exacerbated APAP-induced liver toxicity. These results suggest that TNF-alpha and IL-1 alpha play an important role in the degree of damage and recovery that the liver undergoes following APAP intoxication.

PMID:
8992608
DOI:
10.1177/019262339602400206
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center